Acute kidney injury due to anti-tuberculosis drugs: a five-year experience in an aging population
1 Department of Internal Medicine, National Taiwan University Hospital, Hsin-Chu Branch, Taiwan
2 Department of Internal Medicine, National Taiwan University Hospital, Yunlin Branch, Taiwan
3 Department of Internal Medicine, National Taiwan University Hospital, Taipei, Taiwan
4 Department of Traumatology, National Taiwan University, Hospital, Taipei, Taiwan
5 Department of Internal Medicine, Buddhist Tzu Chi General, Hospital-Taipei Branch, New Taipei, Taiwan
6 Department of Laboratory Medicine, National Taiwan University Hospital, Taipei, Taiwan
BMC Infectious Diseases 2014, 14:23 doi:10.1186/1471-2334-14-23Published: 13 January 2014
Patients on anti-tuberculosis treatment may develop acute kidney injury (AKI), but little is known about the renal outcome and prognostic factors, especially in an aging population. This study aimed to calculate the incidence of AKI due to anti-TB drugs and analyze the outcomes and predictors of renal recovery.
From 2006 to 2010, patients on anti-TB treatment were identified and their medical records reviewed. Acute kidney injury was defined according to the criteria established by the AKI Network, while renal recovery was defined as a return of serum creatinine to baseline. Predictors of renal recovery were identified by Cox regression analysis.
Ninety-nine out of 1394 (7.1%) patients on anti-TB treatment had AKI. Their median age was 68 years and there was male predominance. Sixty (61%) developed AKI within two months of anti-TB treatment, including 11 (11%) with a prior history of rifampin exposure. Thirty (30%) had co-morbid chronic kidney disease or end-stage renal disease. The median time of renal recovery was 39.6 days (range, 1–180 days). Factors predicting renal recovery were the presence of fever, rash, and gastro-intestinal disturbance at the onset of AKI. Sixty-two of the 71 (87%) patients who recovered from AKI had successful re-introduction or continuation of rifampin.
Renal function impairment is not a rare complication during anti-TB treatment in an elderly population. The presence of fever and rash may be associated with renal recovery. Rifampin can still be used in most patients who recover from AKI.